Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2017, 5:53 AM EDT for Franklin County, Nash County, North Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2017, 5:53 AM EDT (09:53 UTC)
- Expired
- May 5, 2017, 6:45 AM EDT
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, NC, Nash County, NC
The radar
The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:10 AM EDT | TSTM WND DMG | Nashville, NC | SEVERAL TREES BLOWN DOWN AROUND NASHVILLE... INCLUDING ONE DOWNED TREE ONTO A CAR. |
| May 5, 6:20 AM EDT | TSTM WND DMG | 3 S Aventon, NC | TREE BLOWN DOWN ON WEST HILLARDSTON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:09 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
461
WUUS52 KRAH 050953
SVRRAH
NCC069-127-051045-
/O.NEW.KRAH.SV.W.0050.170505T0953Z-170505T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
553 AM EDT FRI MAY 5 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Nash County in central North Carolina...
Central Franklin County in central North Carolina...
* Until 645 AM EDT
* At 553 AM EDT, a severe thunderstorm was located near Zebulon, or
16 miles southwest of Nashville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rocky Mount, Nashville, Louisburg, Dortches, Bailey, Bunn, Red Oak,
Sharpsburg, Spring Hope and Middlesex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3623 7812 3621 7811 3620 7801 3618 7798
3619 7797 3618 7795 3619 7794 3619 7792
3617 7792 3614 7789 3614 7778 3616 7775
3613 7772 3615 7770 3586 7783 3573 7821
3577 7825 3587 7828 3592 7835 3626 7827
TIME...MOT...LOC 0953Z 233DEG 40KT 3586 7821
HAIL...<.75IN
WIND...60MPH
$$
pwb2 follow-up statements
806
WWUS52 KRAH 051014
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
614 AM EDT FRI MAY 5 2017
NCC069-127-051045-
/O.CON.KRAH.SV.W.0050.000000T0000Z-170505T1045Z/
Nash NC-Franklin NC-
614 AM EDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM EDT
FOR CENTRAL NASH AND NORTHEASTERN FRANKLIN COUNTIES...
At 613 AM EDT, a severe thunderstorm was located 13 miles east of
Louisburg, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rocky Mount, Nashville, Dortches, Red Oak, Sharpsburg, Castalia,
Centerville, Aventon and Tar River Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3581 7798 3603 7803 3605 7830 3625 7820
3623 7812 3621 7811 3620 7801 3618 7798
3619 7797 3618 7795 3619 7794 3619 7792
3617 7792 3614 7789 3614 7778 3616 7776
3587 7782 3586 7783 3581 7796
TIME...MOT...LOC 1013Z 202DEG 54KT 3616 7807
HAIL...<.75IN
WIND...60MPH
$$
pwb605
WWUS52 KRAH 051036 RRA
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
636 AM EDT FRI MAY 5 2017
NCC069-127-051046-
/O.EXP.KRAH.SV.W.0050.000000T0000Z-170505T1045Z/
Nash NC-Franklin NC-
636 AM EDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NASH AND NORTHEASTERN
FRANKLIN COUNTIES WILL EXPIRE AT 645 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3581 7798 3603 7803 3605 7830 3625 7820
3623 7812 3621 7811 3620 7801 3618 7798
3619 7797 3618 7795 3619 7794 3619 7792
3617 7792 3614 7789 3614 7778 3616 7776
3587 7782 3586 7783 3581 7796
TIME...MOT...LOC 1036Z 233DEG 40KT 3631 7782
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:15 AM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 5, 4:15 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 415 AM EDT Fri May 5 2017 .SYNOPSIS... A strong cold front will surge east across the region this morning, moving offshore by early afternoon. An upper level trough will remain across the area through the weekend. && .NEAR TERM /TODAY/... As of 307 AM Friday... New Tornado Watch for all but Forsyth... Davidson... and Stanly Counties through 900 am... along and east of the main convective bands. Previous discussion issued at 237 am... The isolated tornado risk will most likely be extended beyond the current Tornado Watch time in our Coastal Plain counties. Widespread showers/rain continued over the NW-N Piedmont keeping this region relatively stable compared to the areas to the south and east of the Triad. The juicy air with dew points at 70 was getting pulled in from the Atlantic with the strong SE low level flow into the current Tornado Watch area. This region, including the Coastal Plain will be the main areas of concern as the bands of showers/isolated thunderstorms move NE across the region this morning. The Hi-Res HRRR has been keying in on a couple of bands of convection that warrant attention. They were moving into our SW-S Piedmont counties currently. A few damaging wind events and possibly a tornado will be the main hazards. The threat may extend westward a few counties from where the Tornado Watch is currently located (from Albemarle to Raleigh to Roanoke Rapids and areas east. The final band, associated with the cold front, will effective shut down the isolated tornado/wind damage threat. Timing of that cold front (which was at 200 am tracking through the GSP area of SC) should be at or very near the Triangle and Fayetteville around 12Z, then our far eastern Coastal Plain before noon. This is supported by the latest Hi-Res guidance / operational GFS/EC. The mid level dry slot and cold front will end the main convection as mentioned this morning. This afternoon, central NC will be in the dry slot with variably cloudy skies. Highs generally 70-75. Winds will shift to the SW behind the front at 15-25 mph with gusts to 30+ mph. Tonight, expect partly to variable cloudy skies as the mid/upper low tracks NNE up the spine of the central and northern Appalachians. The only chance of showers appears to be near the Mountains or closer to the upper low. Otherwise, POP will be NIL. Much cooler and less humid - lows in the 40s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 410 AM Friday... A second short wave and associated cold front digs into the east coast trof Saturday night. This will squeeze out lingering moisture to produce scattered showers, especially across the northern tier. Activity will be ending Saturday night as the wave begins to lift out. Highs will be on the cool side, 65 to 70, with mins Sunday morning from 45 to 50. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 415 AM EDT Friday... Omega blocking pattern slowly deamplifies through mid week, with fast northwest mid level flow into central NC producing mainly dry weather and a very gradual warming trend. There could be a few showers in the mid week as an impulse dives down the weakening ridge and pushes a modest cold front south through the area. Highs Sunday and Monday will range from 65 to 70...edging into the low and mid 70s from Tuesday through Thursday. && .AVIATION /06Z FRIDAY THROUGH WEDNESDAY/... As of 145 AM Friday... 24-Hour TAF period: IFR conditions, mainly ceilings, are expected through around 12Z as widespread rain and embedded convective elements move across central NC. Winds increase with height to 45kts at 5K feet, so scattered showers and thunderstorms could produce gusts as high as 35kts. Conditions will improve fairly quickly from west to east...~12Z west to ~16Z in the east...as a cold front sweeps out the moisture. Initial southeast winds sustained at 10- 15kts at issuance will veer to southerly by 12Z, then southwest by 15Z behind the front, and continue through 00Z with gust diminishing thereafter. Looking ahead: scattered showers and associated MVFR conditions may re-develop again Saturday and Sunday aft/eve as the upper trough over the eastern US amplifies in response to additional shortwave energy pushing a reinforcing cold front across the area. VFR conditions are anticipated Monday through Wednesday as the upper trough lifts NE away from the region. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...mlm LONG TERM...mlm AVIATION...MLM
Hazardous weather outlook, May 5, 5:39 AM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 539 AM EDT Fri May 5 2017 NCZ007-021>024-038>040-073>076-083>086-060945- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham- Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke- 539 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-025>028-041>043-077-078-088-089-060945- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake- Johnston-Wilson-Harnett-Wayne-Cumberland-Sampson- 539 AM EDT Fri May 5 2017 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 5, 5:02 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
502 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND DMG 1 SE VASS 35.25N 79.27W
05/05/2017 MOORE NC 911 CALL CENTER
TREE DOWN ON WHITE ROCK ROAD
&&
EVENT NUMBER RAH1700470
BLAESLocal storm report, May 5, 5:05 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
505 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG ABERDEEN 35.14N 79.42W
05/05/2017 MOORE NC 911 CALL CENTER
TREE DOWN ON PARK AVENUE
&&
EVENT NUMBER RAH1700471
BLAESSpecial weather statement, May 5, 5:29 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
529 AM EDT FRI MAY 5 2017
NCZ026-041-077-051030-
Franklin NC-Harnett NC-Wake NC-
529 AM EDT FRI MAY 5 2017
...A line of strong thunderstorms will affect portions of Franklin...
central Harnett and Wake Counties Until 630 AM EDT...
At 529 AM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from 6 miles southeast of
Creedmoor to 8 miles southwest of Fuquay-Varina to 10 miles northwest
of Pope AFB. Movement was northeast at 40 mph.
Wind gusts up to 45 mph will be possible with these storms.
Locations impacted include...
Raleigh, Cary, Louisburg, Lillington, Wake Forest, Garner,
Fuquay-Varina, Zebulon, Angier and Franklinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3625 7814 3621 7811 3621 7807 3605 7811
3582 7826 3571 7847 3552 7871 3531 7882
3521 7915 3524 7916 3558 7892 3559 7893
3605 7862 3602 7855 3608 7854 3618 7849
3616 7842 3623 7838 3623 7834 3627 7831
TIME...MOT...LOC 0929Z 220DEG 34KT 3605 7860 3553 7893 3531 7910
26Local storm report, May 5, 5:41 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
541 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND DMG CARTHAGE 35.35N 79.42W
05/05/2017 MOORE NC 911 CALL CENTER
TREE DOWN ON GLENDON-CARTHAGE ROADF.
&&
EVENT NUMBER RAH1700472
BLAESSpecial weather statement, May 5, 5:46 AM EDT, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
546 AM EDT FRI MAY 5 2017
NCZ010-051030-
Warren NC-
546 AM EDT FRI MAY 5 2017
...A line of strong thunderstorms will affect portions of Warren
County Until 630 AM EDT...
At 546 AM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from 7 miles northwest of
Norlina to near Kittrell. Movement was northeast at 45 mph.
Wind gusts up to 45 mph will be possible with these storms.
Locations impacted include...
Warrenton, Norlina, Macon, Drewry, Afton, Wise, Lake Gaston and
Southpointe And Morningstar Marinas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3654 7790 3651 7790 3647 7791 3623 7812
3625 7813 3624 7816 3626 7817 3625 7819
3625 7820 3626 7827 3627 7830 3630 7828
3632 7828 3654 7832
TIME...MOT...LOC 0946Z 225DEG 39KT 3650 7832 3626 7835
26Local storm report, May 5, 5:50 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG 2 E ROBBINS 35.43N 79.55W
05/05/2017 MOORE NC 911 CALL CENTER
TREE DOWN ON PLANK ROAD BLOCKING ROAD.
&&
EVENT NUMBER RAH1700473
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:39 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 51 min |
| May 4, 11:59 PM EDT | Special Weather Statement | RAH | Hoke | 31 min |
| May 5, 12:11 AM EDT | Special Weather Statement | RAH | Durham, Orange | 49 min |
| May 5, 12:52 AM EDT | Special Weather Statement | RAH | Wilson | 38 min |
| May 5, 1:35 AM EDT | Special Weather Statement | RAH | Sampson | 40 min |
| May 5, 2:08 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 52 min |
| May 5, 2:12 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 63 min |
| May 5, 2:21 AM EDT | Tornado Warning | RAH | Davidson, Montgomery, Randolph | 39 min |
| May 5, 2:26 AM EDT | Tornado Warning | RAH | Anson, Montgomery, Richmond, Stanly | 40 min |
| May 5, 2:42 AM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 63 min |
| May 5, 3:04 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Moore, Randolph | 41 min |
| May 5, 3:32 AM EDT | Severe Thunderstorm Warning | RAH | Alamance | 43 min |
| May 5, 3:45 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee, Moore | 60 min |
| May 5, 3:50 AM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 40 min |
| May 5, 4:06 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Orange | 42 min |
| May 5, 4:16 AM EDT | Severe Thunderstorm Warning | RAH | Person | 59 min |
| May 5, 4:29 AM EDT | Severe Thunderstorm Warning | RAH | Durham, Person, Wake | 61 min |
| May 5, 4:35 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 40 min |
| May 5, 4:56 AM EDT | Severe Thunderstorm Warning | RAH | Granville | 37 min |
| May 5, 5:11 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 49 min |
| May 5, 5:16 AM EDT | Severe Thunderstorm Warning | RAH | Vance | 44 min |
| May 5, 5:19 AM EDT | Severe Thunderstorm Warning | RAH | Johnston | 41 min |
| May 5, 5:29 AM EDT | Special Weather Statement | RAH | Franklin, Harnett, Wake | 61 min |
| May 5, 5:42 AM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 63 min |
| May 5, 5:46 AM EDT | Special Weather Statement | RAH | Warren | 44 min |
| May 5, 6:17 AM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 43 min |
| May 5, 6:21 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.